Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 57, NWS Little Rock, AR

July 13, 2009Polk County, Scott County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jul 13, 2009, 6:25 PM CDT for Polk County, Scott County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2009, 6:25 PM CDT (23:25 UTC)
Expired
Jul 13, 2009, 9:30 PM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Polk County, AR, Scott County, AR

The radar

The Western Arkansas radar (KSRX), 71 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.4 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 1:51 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 13, 1:51 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
151 PM CDT MON JUL 13 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
SHORT TERM MODELS ARE HAVING A DIFFICULT TIME ON RECENT TIMING AND
PLACEMENT OF DISTURBANCES TRAPPED IN NORTHWESTERLY FLOW. THESE WERE
MAINLY FOLLOWING THE STALLED BOUNDARY...CURRENTLY ACROSS NORTHERN
ARKANSAS. BIGGEST STORMS PROVIDED GUSTY WINDS AND BRIEF HEAVY
DOWNPOURS. EVEN THOUGH SHOWERS AND THUNDERSTORMS HAVE MOSTLY
DIMINISHED ACROSS THE FA...MODELS ARE INDICATING RE DEVELOPMENT
LATER TODAY...MAINLY ACROSS NORTH AND NORTHEAST ARKANSAS.

CHANCE OF RAIN...LINGERING CLOUD COVER...AND FRONTAL PLACEMENT HAVE
MADE TEMP FORECASTING TRICKY. NEW GUIDANCE SHOWS A SIGNIFICANT DROP
IN HIGHS TUESDAY...AND HAVE TRENDED GRIDS DOWN ACCORDINGLY...MAINLY
IN NORTH AND CENTRAL ARKANSAS. THIS WOULD OF COURSE AFFECT THE HEAT
ADVISORY...AS HEAT INDEX VALUES WOULD BE LESS THAN ORIGINALLY
THOUGHT. HOWEVER...DID NOT TAKE AS DRAMATIC OF A CHANGE...AND OPTED
TO JUST TREND HEAT ADVISORY DOWN ONE ROW OF COUNTIES IN THE NORTH.
AND DEPENDING ON HOW VALUES PAN OUT LATER THIS AFTERNOON...MAY NEED
TO TRIM EVEN MORE OFF AT NEXT ISSUANCE.

WEDNESDAY STILL LOOKS TO BE MOSTLY DRY...WITH HEAT ADVISORY
REMAINING THROUGH 00Z THURS. HOWEVER...THIS WILL BE SHORT LIVED...AS
BY THURSDAY MORNING THE UPPER RIDGE WILL BREAK DOWN ENOUGH AND ALLOW
A COLD FRONT TO MOVE INTO NORTH ARKANSAS. LEFT BEST POPS IN THE FAR
NORTH THURSDAY MORNING...SPREADING SOUTH THROUGH THE END OF THE
PERIOD. THIS SHOULD END THE HOT AND HUMID STREAK...WITH COOLER TEMPS
BY THE END OF THE WEEK.

&&

.LONG TERM...FRIDAY THROUGH MONDAY
AN AMPLIFICATION OF THE UPPER FLOW ACROSS NORTH AMERICA WILL BE
UNDERWAY EARLY IN THIS PERIOD. A COLD FRONT WILL MOVE SOUTHWARD
THROUGH THE FORECAST AREA EARLY IN THE PERIOD...AND SHOULD PROMOTE
SCATTERED CONVECTION. NEAR TO BELOW NORMAL TEMPERATURES WILL
PREVAIL DURING THE REMAINDER OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     71  89  74  97 /  30  30  20  20
CAMDEN AR         76  96  76  99 /  20  20  20  10
HARRISON AR       70  92  73  96 /  30  30  20  20
HOT SPRINGS AR    75  97  76  99 /  20  20  20  20
LITTLE ROCK   AR  75  94  76  98 /  20  20  20  20
MONTICELLO AR     77  94  77  97 /  20  20  20  20
MOUNT IDA AR      75  98  75  98 /  20  20  20  20
MOUNTAIN HOME AR  70  90  73  96 /  30  30  20  20
NEWPORT AR        72  89  74  98 /  30  30  20  20
PINE BLUFF AR     76  94  76  98 /  20  20  20  10
RUSSELLVILLE AR   73  96  74  98 /  20  20  20  20
SEARCY AR         73  91  75  97 /  30  30  20  20
STUTTGART AR      75  93  76  98 /  20  20  20  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR ARKANSAS-BRADLEY-
CALHOUN-CLARK-CLEVELAND-DALLAS-DESHA-DREW-GARLAND-GRANT-HOT
SPRING-JEFFERSON-LINCOLN-LOGAN-LONOKE-MONROE-MONTGOMERY-OUACHITA-
PERRY-PIKE-POLK-PRAIRIE-PULASKI-SALINE-SCOTT-YELL.

&&

SHORT TERM...61 / LONG TERM...55
Hazardous weather outlook, Jul 13, 3:45 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
345 PM CDT MON JUL 13 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-141000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
345 PM CDT MON JUL 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK FRONTAL BOUNDARY REMAINS STALLED ACROSS NORTHERN ARKANSAS AT
THIS TIME WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE
THIS EVENING IN THE VICINITY OF THIS FEATURE.

WITH A VERY WARM AND UNSTABLE AIRMASS IN PLACE...THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE AREA THROUGH TONIGHT.
LARGE HAIL AND DAMAGING DOWNBURST WINDS WILL BE THE PRIMARY THREATS.
ALSO...DUE TO THE HIGH AMOUNT OF MOISTURE IN THE AIR... TORRENTIAL
DOWNPOURS WILL ALSO ACCOMPANY THE STORMS WHICH COULD LEAD TO
LOCALIZED FLOODING.

IT WILL CONTINUE TO BE HOT DAY ACROSS THE NATURAL STATE WITH HIGHS
IN THE 90S TO AROUND 100 DEGREES. AFTERNOON HEAT INDICES WILL RANGE
FROM 105 TO 110 DEGREES OVER CENTRAL AND SOUTH ARKANSAS WHERE A HEAT
ADVISORY REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH PRESSURE WILL STRENGTHEN OVER ARKANSAS TUESDAY AND WEDNESDAY.
ANY PRECIPITATION WILL BE ISOLATED...AND CONFINED TO THE NORTHEAST
CORNER OF THE STATE. IT WILL REMAIN VERY HOT AND HUMID...WITH A HEAT
ADVISORY ALREADY IN EFFECT FOR CENTRAL AND SOUTHERN SECTIONS OF THE
STATE THROUGH WEDNESDAY.

IN GENERAL...HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 DEGREES
OVER NORTHERN ARKANSAS...AND FROM 105 TO 110 DEGREES FARTHER SOUTH.

THE UPPER HIGH WILL WEAKEN AND SHIFT WESTWARD LATER IN THE WEEK.
THIS WILL RESULT IN A NORTHWEST FLOW ALOFT...BRINGING A COLD FRONT
INTO THE REGION. THE FRONT IS EXPECTED TO AFFECT ARKANSAS THURSDAY
AND FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE
FRONT...ALONG WITH THE POSSIBILITY OF SEVERE WEATHER. SLIGHTLY
COOLER AND DRIER AIR WILL FOLLOW THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY AND THIS EVENING.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

44/61/56

In the hours before

Special weather statement, Jul 13, 3:30 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
330 PM CDT MON JUL 13 2009

ARZ038-041-042-132100-
GARLAND-MONTGOMERY-YELL-
330 PM CDT MON JUL 13 2009

...SIGNIFICANT WEATHER ALERT FOR GARLAND...MONTGOMERY AND YELL
COUNTIES UNTIL 400 PM CDT...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF LAKE OUACHITA...MOVING
SOUTHEAST AT 25 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE LAKE OUACHITA...AVANT...AND
CRYSTAL SPRINGS.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

62
Special weather statement, Jul 13, 4:15 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
415 PM CDT MON JUL 13 2009

ARZ041-042-132155-
GARLAND-MONTGOMERY-
415 PM CDT MON JUL 13 2009

...SIGNIFICANT WEATHER ALERT FOR GARLAND AND MONTGOMERY COUNTIES
UNTIL 455 PM CDT...

AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF LAKE OUACHITA...MOVING
SOUTHEAST AT 15 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE LAKE OUACHITA...IRONS FORK
RECREATION AREA...WASHITA AND AVANT.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

62
Special weather statement, Jul 13, 5:41 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
541 PM CDT MON JUL 13 2009

ARZ039-042-043-132325-
GARLAND-PERRY-SALINE-
541 PM CDT MON JUL 13 2009

...SIGNIFICANT WEATHER ALERT FOR GARLAND...PERRY AND SALINE COUNTIES
UNTIL 625 PM CDT...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF HOLLIS...MOVING EAST AT 15
MPH.

SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

AREAS THAT WILL BE AFFECTED INCLUDE WHITE OAK
MOUNTAIN...PARON...REFORM AND CRYSTAL MOUNTAIN.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

62
Special weather statement, Jul 13, 5:44 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
544 PM CDT MON JUL 13 2009

ARZ037-040-041-132310-
MONTGOMERY-POLK-SCOTT-
544 PM CDT MON JUL 13 2009

...SIGNIFICANT WEATHER ALERT FOR MONTGOMERY...POLK AND SCOTT COUNTIES
UNTIL 610 PM CDT...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF Y CITY...MOVING EAST AT 15 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL SHILOH AND Y CITY.

56

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:44 PM CDTSevere Thunderstorm WarningLZKGarland, Montgomery, Yell46 min
Jul 13, 5:17 PM CDTSevere Thunderstorm WarningLZKConway, Perry, Pope, Yell18 min
Jul 13, 5:24 PM CDTSevere Thunderstorm WarningLZKGarland, Montgomery, Yell51 min
Jul 13, 5:29 PM CDTFlash Flood WarningLZKMontgomery3 hr
Jul 13, 5:59 PM CDTSevere Thunderstorm WarningLZKMontgomery, Polk, Scott46 min
Jul 13, 6:12 PM CDTSevere Thunderstorm WarningLZKGarland, Montgomery, Pike48 min
Jul 13, 6:51 PM CDTSevere Thunderstorm WarningLZKClark, Hot Spring, Montgomery, Pike39 min

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.